Wyoming, 2019

Avalanche in Wyoming, January 9, 2019

January 9, 2019 · NWS RIW · 1 event in 1 county or zone

A 29 year old Wisconsin man was snowmobiling on Mount Leady around 3 pm when he triggered a slab avalanche. The man was buried by the avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A 29 year old Wisconsin man was snowmobiling on Mount Leady around 3 pm when he triggered a slab avalanche. The man was buried by the avalanche. He was dug out by his part but was unresponsive when dug out and was pronounced dead at the scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 9, 1:52 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 9, 1:52 PM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
152 PM MST Wed Jan 9 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 145 PM MST Wed Jan 9 2019

With the ridge just having moved off to the east and a deepening
trough forming along the west coast, a lee side trough has begun
to form along the front range of MT and WY. Combined with decent
700mb SW flow, breezy to windy SW surface winds have developed
this afternoon across central WY from South Pass to Casper and at
some higher elevations locations. This breezy pattern will
continue through the night as the lee side trough strengthens and
a shortwave trough pushes into Idaho toward western WY. Mostly
high clouds today will transition to thickening mid-level
cloudiness overnight in western WY. Lower level moisture is
expected to increase by 12Z Thursday into western WY bringing
snow showers. Both the NAM and GFS indicate a broad band of
precipitation developing from NW NV into western WY then moving
eastward through the day on Thursday. Expecting mostly light
accumulations in the lower elevations, although western valleys
and Casper area may see 1-2 inches. Most mountain elevations will
receive 1-4 inches of snow through the event, with less expected
around YNP and the northern Absarokas. This weather system will
bring in cooler mid-level temperatures, so anticipating similar
or slightly cooler afternoon temperatures. Thursday night into
Friday morning will see cooler overnight temperatures as the
system moves to the southeast. As the trough axis moves through
the area, the surface wind should shift to the northwest though
wind speeds should be on the relative light side of 10 mph or so.

.LONG TERM...(Friday through Wednesday)
Issued at 145 PM MST Wed Jan 9 2019

Friday will start the day with spotty light snow along the
Interstate 25 corridor  as the weak trough exits to the east. All
the snowfall should clear the CWA by noon Friday. After this
trough exits, an amplifying ridge will build in from the west and
eventually cut off to our northwest over the Northern Great
Basin/Northern Rockies Saturday. This cut off high will persist
through Sunday. Meanwhile, at the surface, the sfc high will
reestablish itself over Southwest Wyoming and strengthen to a
1036mb sfc high by Sunday night. As the sfc high strengthens along
with the ridge overhead, warming will take place aloft this
weekend and early next week, thus strengthening the temperature
inversion in the basins and valleys. With the long nights and
short days, each night that radiational cooling takes place, the
overall average diurnal temperature should decrease a couple of
degrees in these places with enough snow cover around to
refrigerate the air. However, with the lack of fresh snow cover,
patchy fog is not likely in the valleys/basins. The forecast
soundings do not support a lot of low level moisture to work with.
On Monday night, the models all show a weak nw/se oriented vort
lobe that tracks northeast across WY. This feature should be
innocuous enough not to cause any wind or snowfall anywhere. The
only affect it should have on our wx will be to increase low temps
Monday night from the associated cloudiness. The GFS and Euro
then rebuild the ridge overhead along with a slight increase in
the upper level gradient as the closed high opens back up. The
Canadian keeps the gradient fairly loose with most of the split
energy way down in the Desert Southwest. In the meantime, during
this time frame, the sfc high is progged to weaken slightly as the
closed high opens up. With all that said, temperature inversions
and light winds will continue through the first half of next week.
Default southwest winds will continue all week from the Red
Desert to Casper as the sfc pressure gradient remains in place
between the sfc high over Southwest WY and the lower sfc pressure
to the north. However, with the sfc and upper level highs both
weakening slightly, basin and valley temps will likely begin to
recover (warm) by a few degrees on a daily basis during the first
half of next week. Areas that stay breezy and well mixed such as
the Southern Wind Corridor from the Red Desert to Casper and the
foothills along the east side of the Continental Divide will
remain relatively mild with highs getting above freezing most
days. With the increase in westerly steering flow on the back side
of the ridge, introduced low pops in the far west for late
Tuesday night and Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1050 AM MST Wed Jan 9 2019

Breezy to windy southwest surface wind this afternoon due to an
approaching weather system from the west expected to impact the area
tomorrow.  Breezy wind to continue overnight across central WY due
to the pressure gradient. Mostly high level cloudiness today,
transitioning to the mid levels after 00z/Thu. Increasing moisture
and low to mid-level clouds over western WY will bring snow showers
after 09Z/Fri.  Some heavier snow showers could develop between 15Z
and 18Z Fri around KJAC, and then again after 21Z/Fri as a SW-NE
line of snow showers moves through the central to southern parts of
the state.  Northwest surface flow will follow behind the snow
showers Thursday evening.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 145 PM MST Wed Jan 9 2019

Light snow is expected in the far west tonight through Thursday
with an inch or two expected in the mountains but only a trace in
the valleys. Smoke dispersal will be fair in the northwest today
but poor elsewhere. Areas that experience light snow will shift
east to the I-25 Corridor including Johnson and natrona Counties
later Thursday night and into Friday morning. The period from this
weekend through next Wednesday will feature strengthening
temperature inversions along with poor smoke dispersal except in
the mountains, the foothills along the east side of the
Continental divide, and the Southern Wind Corridor from the Red
Desert to Casper, where fair smoke dispersal is expected where
west southwest breezes are expected. The aforementioned foothills
and the southern wind Corridor will break the freezing mark
during the afternoons.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...McDonald
LONG TERM...Lipson
AVIATION...Bourque
FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 9, 2:01 AM MST, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
201 AM MST Wed Jan 9 2019

WYZ001>020-022>030-101200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
201 AM MST Wed Jan 9 2019

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 9, 3:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2019-01-0929MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802751.